Iowa, 2021

Winter Storm in Iowa, January 25 to 26, 2021

January 25 to 26, 2021 · NWS OAX · 7 events in 7 counties and zones

A long duration snowfall event led to widespread reports of 10+ inches of snow. 0 inches were observed in Clarinda, IA.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A long duration snowfall event led to widespread reports of 10+ inches of snow. The maximum of 14.0 inches were observed in Clarinda, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 25, 4:03 AM CST, 57 minutes earlier.

Area forecast discussion, Jan 25, 4:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
403 AM CST Mon Jan 25 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 359 AM CST Mon Jan 25 2021

Heavy snowfall will occur today across the forecast area. Recent
model trends have expanded greater snowfall amounts farther to the
north. Due to that northward expansion, we've expanded the winter
storm warning farther north. The current peak is still in the
Nebraska City area where 12 to 18 inches of snow are expected.
Though it's hard to imagine, the current forecast calls for
widespread 10+ inches of snow. This is largely due to the long
duration nature of the event with snowfall rates that are expected
to reach 1 to 2 inches per hour. The morning commute is likely to
be impacted as snowfall has already started in southern Nebraska.
After 12 PM, snow will accumulate quickly and roads will become
difficult to traverse. The peak intensity for snowfall will be
between 12 PM and 6 PM. The snowfall will make the evening commute
extremely difficult, if not impossible. Snow ratios just above 10
to 1 will make this a heavy, wet snow that will be difficult to
remove

In addition to the snow, winds will also be a hazardous factor.
Northeast winds will gust between 25 to 35 mph during the afternoon.
Heavy, wet snow combined with strong winds could cause tree
damage and power line damage; potentially leading to power
outages. Visibilities are likely to drop to 1/2 mile over a
widespread area for several hours.

Snow is likely to continue into the early morning hours of
Tuesday before coming to an end by 6 AM Tuesday. By time the snow
has concluded, it is possible that several locations set new
daily snowfall records. That said, while confidence is high in
large snowfall amounts, there is quite a bit of uncertainty on
the edges. The models are fairly consistent in a sharp gradient on
the northern edge. This is shown by looking at the 25th to 75th
percentile snowfall forecast map. Along the Nebraska-South Dakota
border, those percentiles show between 1 to 5 inches of snow. As
the greatest snowfall amounts have shifted northward, this has
brought uncertainty to the southern side too. Using the same 25th
to 75th percentile snowfall map, Falls City is now expecting
between 6 to 11 inches.

Low temperatures Tuesday morning are expected to in the 9 to 16
degree range with the coldest temperatures in northeast Nebraska.
Combined with breezy winds, wind chill temperatures should drop
below 0 degrees for much of the area. Snow is likely again
beginning Tuesday night. Fortunately (depending how you feel about
snow), the amounts for this 2nd system have trended lower and
amounts 1 inch or less are now forecast for Tuesday night into
Wednesday morning. A high pressure system will move into the
northern Plains allowing for colder air to flow south from Canada.
This will result in low temperatures ranging from 5 to 12 degrees
Wednesday morning. Though the temperatures will be colder, wind
chills will be similar as the winds will be mostly calm Wednesday
morning.

Temperatures should increase in the extended period. High
temperatures Friday through Monday should be in the mid to upper
30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1119 PM CST Sun Jan 24 2021

Mosaic radar and surface observations indicate an area of light
snow over south-central NE, which could briefly affect KLNK within
the next couple of hours. Otherwise, the primary snow event is
expected to begin at KLNK and KOMA by 5 or 6 AM, and closer to 9
AM at KOFK. Both visibilities and ceilings will decrease through
the remainder of the morning with prevailing LIFR conditions
through much of the afternoon. Snow rates will diminish on Monday
evening, resulting in improving visibilities.

Light east or northeast winds will increase late tonight into
Monday with gusts of 20 to 25 kt expected from mid morning through
the remainder of the day.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until 3 AM CST Tuesday for NEZ015-030>034-
     042>045-050>053-065>068.

     Winter Storm Warning until 3 AM CST Tuesday for NEZ078-088>093.

     Winter Weather Advisory until 3 AM CST Tuesday for NEZ011-012-
     016>018.

IA...Winter Storm Warning until 3 AM CST Tuesday for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Fajman
AVIATION...Mead
Hazardous weather outlook, Jan 25, 4:39 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
439 AM CST Mon Jan 25 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
439 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...Today and Tonight

Snow has started in southern Nebraska. It will gradually expand to
the to the northeast this morning. By noon, most of the area
should be observing snow. A winter storm warning is in effect
for most of the area. A winter weather advisory is in effect in
counties near the Nebraska, South Dakota border.

Snowfall amounts in the winter storm area will range from 6 to 16
inches. A widespread area of 9 to 12 inches are forecast for much
of the area around Interstate 80. The highest amounts of 16
inches are forecast at and near areas by Nebraska City.

Northeasterly winds will blow at 15 to 25 mph during the event,
with gusts as high as 30 to 35 mph at times. This will create
areas of blowing snow during the day Monday. Snowfall rates should
range 1-2 inches per hour in areas of the heaviest snowfall.
heavy, wet snow combined with strong winds could lead to power
outages.

Travel will be difficult, if not impossible for the evening
commute. After 12 PM, snow will accumulate quickly and roads will
rapidly become snow covered.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow from this system will linger into Tuesday morning and should
come to an end by 6 AM. Additional snow is possible Tuesday night
as another system moves into the area. Amounts from this 2nd
system should be 1 inch or less.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Fremont

When
January 25, 5:00 AM CST to January 26, 5:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

COOP Observer reported 12.0 inches of snow fall.

Winter Storm, Pottawattamie

When
January 25, 7:00 AM CST to January 26, 8:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Public
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Public reported 12.5 inches of snow fall.

Winter Storm, Mills

When
January 25, 7:00 AM CST to January 26, 7:00 AM CST
Where
Mills forecast zone
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Public reported 13.2 inches of snow fall.

Winter Storm, Montgomery

When
January 25, 7:00 AM CST to January 26, 6:30 AM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

COOP Observer reported 12.6 inches of snow fall.

Winter Storm, Page

When
January 25, 7:00 AM CST to January 26, 5:00 AM CST
Where
Page forecast zone
Reported by
COOP Observer
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

COOP Observer reported 14.0 inches of snow fall.

Winter Storm, Harrison

When
January 25, 8:00 AM CST to January 26, 5:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

COOP Observer reported 9.2 inches of snow fall.

Winter Storm, Shelby

When
January 25, 9:00 AM CST to January 26, 5:00 AM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Public reported 14.0 inches of snow fall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934598, 934595, 934596, 934597, 934599, 934593, 934594.